I’m not sure saving dopers from their self destructive behavior is the best option.

Overdose drug saves lives
By soyat on Oct 14, 2016 at 2:06 p.m.

Despite the best efforts of different law enforcement agencies and a special drug task force set up to curb increased drug abuse in Carlton County, the epidemic of heroin and opioid abuse doesn’t seem to be declining. However, a “miracle” drug has helped police and paramedics to save a number of people who otherwise might have died from drug overdose.

The drug naloxone, more commonly known as Narcan, blocks the effects of an opioid or opiate medication.

Opioids are drugs typically used for pain relief which are prescribed to people with severe illnesses that cause a lot of pain, like cancer. These drugs are addictive and are now hard to get unless prescribed by a doctor. For those who lack a prescription but who seek to satisfy an addiction or need to get high, heroin has become a cheap, readily available substitute.

“The Narcan drug goes straight through the brain receptors that are flooded with opioids, and it knocks the opioids off of those receptors and it tells the brain to breathe,” explained Dr. Maggie Kazel of the Rural AIDS Action network during the Oct. 3 Cloquet community forum on heroin and opioid abuse.

When heroin came to Cloquet, there was an outburst of financial crimes such as stealing of debit cards, explained Cloquet Police Detective Darrin Berg, noting that these were addicts trying to find money to buy the drug.

“When dealing with narcotic drugs, we had to develop informants who informed us of any activities going on, from cars carrying heroin into Cloquet to the names of the drivers. This has helped a great deal in reducing the consumption of this drug and reduced the amount of heroin entering Cloquet,” Berg added.

There have been a reduced number of deaths to heroin and opioids overdose in the past few years, largely because responders get to the 911 call victims in time to save them.

“In our areas, it has kind of reduced the deaths because we get to them real fast, and save them,’’ said Steve Kolodge, battalion chief at Cloquet Area Fire District. “But it is difficult to tell what actually kills them, because some of them do take the drug but actually die of a heart attack or something else. It is so tricky, so we have to get an autopsy report to tell if for sure it was the drug overdose that was the cause of death.”

In 2015, CAFD got 50 overdose calls and 34 of the 50 people received Narcan because they were overdosed on opioids. In 2016 so far, the fire district has received 50 overdose 911 calls and 25 of those have received the drug, according to Kolodge.

This drug basically keeps the overdosed victims alive. That is why most people call it “the miracle drug” that brings people back to life, although the drug only has a window of 4-6 minutes, Kolodge said. Beyond that, the person is gone.

“We have a window of 4-6 minutes until you stop breathing and start losing the brain cells and you cannot come back from it, so even if we show up and you have not been breathing long enough, we can not save you,” Kolodge said.

Naloxone is safe for use as it has no known side effects; it only affect people on opioid drugs. It does not have long- or short-term effects, rather it just keeps the patients alive until they can get to the hospital.

“If I give this drug to a normal person, there will be no effects because they do not have any opioids in their body, as it is just like giving you a shot of water,” Kolodge said. “This drug will only work specifically on a person who has been taking heroin or taken drugs with opioids.’’

Heroin consumption has become a great threat to human life which has contributed to selling Narcan in stores. Narcan is sold as a nasal spray, because it is easier to spray in someone’s nostrils rather than injecting the victim, which — according to Kolodge — requires a whole lot of training.

“The entire agency is under going training, including how to carry and administer Narcan in cases of overdose,’’ said Derek Randall, commander of investigations and administration at the Cloquet Police Department.

According to Kolodge, when a person is administering Narcan or naloxone, call 911 and ensure that you stay with the person and monitor them. In most cases they will wake up and respond to questions but collapse after a few minutes. This usually happens when the patient has a great amount of heroin in their system, and means they may need another shot of the drug.

“There have been circumstances where a person wakes up and goes unconscious again. In some cases we administer the drug two to three times until we can get (the person) to hospital,” Kolodge said. “Usually one dose is enough but we have seen cases where it takes giving two to three doses until they wake up and stabilize.”

Kolodge said he saw a special on television saying some of the best heroin comes from the St. Paul and Minneapolis areas, adding that those stronger drugs are now making their way to Cloquet.

Kolodge said he is grateful that Narcan/naloxone is saving lives, but he also thinks it is a double-edged sword.

“The drug is good and bad because it provides people with a safety net, so they can continue to do their heroin because the ambulance will show up and bring them back,” he said. “It’s good because it saves lives and it is still saving lots of lives.”

Leave a Reply